Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 65, NWS Memphis, TN

September 2, 2003Clay County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 2, 2003, 7:03 PM CDT for Clay County, Arkansas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 7:03 PM CDT (00:03 UTC)
Expired
Sep 2, 2003, 9:00 PM CDT
In force
117 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Clay County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 030003
FFWMEM
ARC021-030200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
703 PM CDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN NORTHEASTERN ARKANSAS

* UNTIL 900 PM CDT.

* AT 700 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS
THE COUNTY. TWO TO THREE INCHES MORE RAIN COULD FALL IN THE NEXT
TWO HOURS.  

* CITIES AFFECTED THROUGH 900 PM CDT INCLUDE...
  SUCCESS...ST. FRANCIS...POLLARD...PIGGOTT...MCDOUGAL...KNOBEL...
  HICKORIA...GREENWAY...DATTO...CORNING

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3652 9020 3635 9007 3627 9012 3631 9074
          3650 9079

$$

WER/SWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:07 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 2, 2:07 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CDT TUE SEP 2 2003

FRONT APPEARS TO BE SAGGING A LITTLE BIT SOUTHWARD FROM THIS
MORNING...BUT SURE ISNT GETTING ANYWHERE QUICKLY. WATER VAPOR SHOWS
A MAX IN NE AR RIGHT NOW...WITH A WEAKER CENTER OVER SW AR.

COLDEST CLOUD TOPS ARE IN PAH AND OHX CWAS...APPEARS THAT HEAVIEST
RAIN SHOULD FALL IN THOSE AREAS AS WELL. LOOKS TO BE ABOUT 40-50 PCT
AREAL COVERAGE OF TSRA/SHRA RIGHT NOW. MUCH OF THE RAIN THAT FALLS IN
THE NEXT 24 HOURS WILL ACTUALLY OCCUR IN THE NEXT 6-8 HOURS.
CONVECTION WILL WEAKEN WITH LOSS OF HEATING...PROBABLY BETWEEN 02Z
AND 04Z. WITH PRECIPITABLE WATER OVER 2 INCHES...THE HEAVIEST CELLS
ARE CAPABLE OF PRODUCING 1-2 INCHES OF RAIN IN AN HOUR. MUCH OF CWA
EAST OF MISSISSIPPI RIVER HAS SEEN 1/2 INCH OR LESS IN LAST 24 HOURS.
CURRENT PLANS ARE TO MENTION HEAVY RAIN IN THE ZONES TONIGHT...WITH
LIKELY POPS...BUT NOT ISSUE FLOOD WATCH.

ALL MODELS BRINGING FRONT THROUGH SOMETIME DURING THE CALENDAR DAY
WEDNESDAY...NGM/GFS THROUGH MEM IN THE MORNING...ETA 6-12 HOURS
LATER. FRONT SHOULD BE WELL CLEAR OF CWA WEDNESDAY NIGHT/THURSDAY
MORNING. THERE IS AN AREA OF LOW CLOUDS BEHIND THE FRONT...SO WE
PROBABLY WILL NOT SEE RAPID CLEARING ON WEDNESDAY BEHIND THE FRONT.
POPS WILL GRADUALLY DIMINISH DURING THE DAY WEDNESDAY...FROM CHANCE
RANGE...WITH DRY FORECAST WEDNESDAY NIGHT. AFTER WEDNESDAY NIGHT...
DRY THROUGH END OF FORECAST PACKAGE AS HIGH SETS UP TO OUR NORTHEAST.

TEMPERATURES...AREAS TO THE SOUTH OF THE FRONT WILL HAVE LOWS IN
THE LOWER TO MIDDLE 70S TONIGHT. MODEL GUIDANCE IS CONSISTENT FOR
WEDNESDAY...BUT WE WILL NEED TO SEE A LITTLE BIT OF SUN TO REACH
MIDDLE 80S. COOLER AND DRIER AIR FINALLY BEGINS TO WORK INTO THE
AREA WEDNESDAY NIGHT AND THURSDAY. TEMPS TO BE NEAR OR BELOW NORMAL
FOR MUCH OF THE FORECAST PERIOD AFTER THURSDAY. FORECAST IS ACTUALLY
ABOVE MEX GUIDANCE FOR FRIDAY AND SATURDAY MORNINGS...BUT OUR TEMPS
AGREE WELL WITH MOST OF SURROUNDING OFFICES.

.MEG...NONE.

WAGNER
Hazardous weather outlook, Sep 2, 6:00 PM CDT, 1 hour 3 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN THIS
EVENING...ESPECIALLY OVER WEST TENNESSEE. COLD AIR FUNNELS ARE POSSIBLE
IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Sep 2, 5:44 PM CDT, 1 hour 19 minutes before
ARZ008-009-017-018-026>028-MOZ113-115-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT TUE SEP 2 2003

...FUNNEL CLOUD REPORTED IN NORTHEAST ARKANSAS...

A FUNNEL CLOUD HAS BEEN REPORTED BY A NATIONAL WEATHER SERVICE
EMPLOYEE IN CLAY COUNTY ARKANSAS LATE THIS AFTERNOON. NO DAMAGE HAS
BEEN REPORTED FROM THIS FUNNEL.

METEOROLOGISTS CALL WHIRLWIND-LIKE FUNNELS OF THIS NATURE COLD AIR
FUNNELS. THEY ARE CAUSED BY MECHANISMS DIFFERENT FROM THOSE THAT
CAUSE TORNADOES...SO THEY DO NOT HAVE THE SAME DEADLY POTENTIAL.

COLD AIR FUNNELS ARE CAUSED BY MODERATE TO STRONG TEMPERATURE
CONTRASTS BETWEEN THE AIR AT GROUND-LEVEL AND THE AIR AT HIGHER
ALTITUDES. THEY LAST ONLY A BRIEF TIME AND SELDOM REACH THE GROUND.
THESE FUNNELS ARE MOST OFTEN ASSOCIATED WITH RAIN SHOWERS BUT
OCCASIONALLY ARE ASSOCIATED WITH THUNDERSTORMS.

WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS IN
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH EARLY EVENING...
SO THERE MAY BE MORE OCCURRENCES UNTIL ABOUT SUNSET.

YOU SHOULD SEEK SHELTER IN A STURDY BUILDING IF ONE OF THE FUNNELS
PASSES NEAR WHERE YOU ARE. AVOID OPEN AREAS WHERE LOOSE OBJECTS
COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNELS EXTEND TO THE GROUND.

STAY TUNED TO THIS STATION FOR UPDATES ON THE FUNNEL CLOUDS.

SWC

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.